Kansas, 2012

Drought in Kansas, June 12 to 30, 2012

June 12 to 30, 2012 · NWS GID · 6 events in 6 counties and zones

S. Drought Monitor for the first time since at least 2003, thanks to a pronounced drying and warming trend over the past few months.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

In mid-to-late June, this six-county portion of North Central Kansas received a widespread severe drought (category D2) designation from the U.S. Drought Monitor for the first time since at least 2003, thanks to a pronounced drying and warming trend over the past few months. This onset of severe drought represented a notable degradation in conditions since early May, when the entire area was free of all drought categories. Looking back a few months prior to the onset of drought, a fairly wet April helped mitigate the impact of a rather dry March. As a result, the period from May into early June would prove critical as to whether drought would develop. Unfortunately, the combined months of May and June subsequently yielded no more than 15-35% of normal precipitation across most of the area. This pronounced lack of rainfall, working in tandem with temperatures averaging 4-6 degrees above normal over these two months, led to the rapid onset of a flash drought situation. The month of May was particularly dry, and for several sites marked the 2nd or 3rd-driest May on record and the driest since 1966. During May, much of the area tallied no more than 5-15% of normal rainfall, including paltry monthly totals of 0.01-inch at Natoma, 0.09 at Cawker City and 0.12 near Alton. Fueling the increasingly critical drought situation, the final week of June marked the start of a notable 10-14 day stretch of very hot weather that lasted into early July. In fact, cooperative observer sites in or near the communities of Alton, Beloit and Plainville reached at least 100 degrees on each of the last seven days of June, with Alton exceeding 110 degrees on four of those days. Shortly after June ended, the USDA Kansas Crop Progress and Condition Report indicated that topsoil moisture across the north central district was 85 percent short to very short and subsoil moisture was 80 percent short to very short. For the state as a whole, topsoil moisture was the driest since 2003, and 71% of range and pasture land was in poor to very poor condition.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 11, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 11, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1145 PM CDT MON JUN 11 2012

.AVIATION...06Z TAF. VFR CONDITIONS ARE EXPECTED. PERIODS OF HIGH
CLOUDS WILL PASS BY KGRI. SURFACE HIGH PRESSURE WILL SHIFT EAST
DURING THE DAY...AND ALLOW WINDS TO VEER BACK TO THE SOUTHEAST BY
MIDDAY AT 12-15KTS DURING THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 645 PM CDT MON JUN 11 2012/

AVIATION...00Z KGRI TAF. VFR CONDITIONS EXPECTED. WIND OUT OF THE
NORTH NORTHWEST THIS EVENING SHOULD SUBSIDE AND EVENTUALLY BECOME
VERY LIGHT FROM THE EAST OVERNIGHT AND THEN FROM THE SOUTHEAST BY
TUESDAY AFTERNOON AS SURFACE HIGH PRESSURE HEADS EAST.

PREV DISCUSSION... /ISSUED 546 PM CDT MON JUN 11 2012/

SHORT TERM...TONIGHT AND TUESDAY. OUTSIDE OF THE BREEZY
CONDITIONS...THINGS HAVE BEEN PLEASANT AND PRECIPITATION FREE
ACROSS THE CWA TODAY. SATELLITE AND UPPER LEVEL PROFILER DATA SHOW
LOW PRESSURE SHIFTING EAST NEAR THE MN/CAN BORDER...WITH W/NWRLY
FLOW SET UP ACROSS THE CENTRAL PLAINS. AT THE SFC...THE CWA SITS
WITH PRESSURE RISES BEHIND THE MAIN COLD FRONT...WHICH EXTENDS
FROM THE WRN GREAT LAKES DOWN INTO NRN TX. THE COMBINATION OF A
TIGHTER PRESSURE GRADIENT /ESP EARLIER IN THE DAY/ AND INCREASED
MIXING /THANKS ALSO TO PLENTY OF SUNSHINE/ HAS RESULTED IN NWRLY
WINDS IN THE 10 TO 20 MPH WITH GUSTS 20 TO 30 MPH RANGE.

MAIN CONCERN FOR THIS TIME FRAME LIES WITH WHETHER OR NOT ANY PART
OF THE CWA SEES PRECIPITATION...PRIMARILY LATE TONIGHT AND INTO MID
MORNING OR SO TOMORROW.  UPPER LEVEL FLOW REMAINS GENERALLY ZONAL
THROUGH THE PERIOD...AND THERE ISNT ANY NOTABLE DISTURBANCES MOVING
THROUGH. HOWEVER...MODELS DO HINT AT THE POTENTIAL PRECIPITATION
DEVELOPING...DRIVEN MAINLY BY THE AXIS OF THE LLJ AND INCREASED MID
LEVEL WARM AIR/THETAE ADVECTION.  WHERE THE QUESTION LIES IS WHERE
IT SETS UP AND HOW FAR EAST DOES IT GET INTO OUR CWA...IF AT ALL.
EVEN WITH IT THIS CLOSE IN TIME...THERE ARE STILL SOME SLIGHT
VARIATIONS BETWEEN MODELS WITH THE LOCATION. DECIDED TO GO AHEAD AND
PUT IN SOME VERY LOW POPS JUST ACROSS THE WRN FRINGE OF THE
CWA...WHICH WOULD HAVE THE BEST CHANCE FOR PRECIPITATION.  NOT
OVERLY CONFIDENT ABOUT IT...BUT WITH THE MAJORITY OF MODELS BRINGING
THINGS IN VERY CLOSE PROXIMITY TO THE CWA...COULDNT COMPLETELY RULE
IT OUT.  IF IT OCCURS...EXPECTING IT WOULD AMOUNT TO A FEW
SPRINKLES/SHOWERS...AND PERHAPS A RUMBLE OF THUNDER OR TWO.  ITS A
POSSIBILITY THAT SOME POPS MAY BE NEEDED A TOUCH FURTHER EAST...BUT
WITH THE UNCERTAINTY AT THIS POINT WILL KEEP THE AREA SMALL.

LOOKING AT THE AFTERNOON HOURS...KEPT THE FORECAST DRY. EXPECTING
ANOTHER ROUND OF THUNDERSTORMS TO DEVELOP ALONG THE HIGH
PLAINS...AND THE QUESTION WILL BE WITH THE EVOLUTION OF THAT
ACTIVITY...BUT NOT EXPECTING IT TO IMPACT THE CWA THROUGH THE
AFTERNOON.

AS FAR AS THE SFC PATTERN GOES...WINDS WILL CONTINUE TO DIMINISH THE
REST OF THIS AFTERNOON AND INTO THE EVENING AS HIGH PRESSURE
CONTINUES TO SETTLE IN ACROSS THE REGION.  EXPECTING LIGHT/VARIABLE
WINDS OVERNIGHT...AND BY 12Z TOMORROW THE HIGH LOOKS TO BE LINED UP
ROUGHLY ALONG THE MO RIVER.  AS THE HIGH CONTINUES TO SLIDE EAST
THROUGH THE DAY...WILL SEE STRENGTHENING SOUTHEASTERLY WINDS...WHICH
COULD AGAIN BE ON THE BREEZY SIDE - ESP ACROSS THE WRN HALF OF THE
CWA.  DONT SEE A SIGNIFICANT CHANGE IN THE AIRMASS ACROSS THE
AREA...AND KEPT HIGH TEMPERATURES FAIRLY SIMILAR TO TODAY...WITH
NEAR 80 IN THE NORTH AND MID 80S IN THE SOUTH.  DID TREND BACK
DEWPOINTS DURING THE AFTERNOON HOURS...MODELS IN GOOD AGREEMENT
SHOWING THE BETTER MOISTURE RETURN HOLDING OFF UNTIL AFTER THIS
PERIOD ENDS...SO ADJUSTED DEWPOINTS TO ALSO BE SIMILAR TO WHAT WE
HAVE SEEN TODAY...GENERALLY IN THE LOWER/MID 40S.

LONG TERM...TUESDAY EVENING THROUGH NEXT MONDAY. FOR THE MOST
PART...THERE IS LITTLE NOTABLE CHANGE TO THE PREVIOUS
FORECAST...WHICH MEANS CONFIDENCE IS QUITE LOW IN THE DETAILS
REGARDING PRECIPITATION...BUT CONFIDENCE IS FAIRLY HIGH THAT
TEMPERATURES WILL CHECK IN ABOVE NORMAL NEARLY EVERY DAY AND
NIGHT. THESE WARMER READINGS...ALONG WITH AN INCREASE IN
DEWPOINTS/HUMIDITY...WILL MAKE THIS TIME FRAME CLIMATOLOGICALLY
FEEL MORE LIKE JULY THAN JUNE. GETTING BACK TO RAIN/THUNDER
CHANCES...THIS FORECAST PATTERN IS FRUSTRATING IN THE SENSE THAT
WE ALMOST HAVE TO CARRY AT LEAST A SLIGHT CHANCE OF STORMS EACH
DAY AND NIGHT...BUT KNOWING FULL WELL THAT IN SEVERAL OF THESE
PERIODS DRY WEATHER WILL LIKELY PREVAIL. THAT BEING
SAID...CONFIDENCE IS INCREASING THAT SOMEWHERE IN THIS 6-DAY
PERIOD...AT LEAST 1 OR 2 LEGITIMATE CHANCES OF MEASURABLE RAIN IN
EXCESS OF 0.50-INCH SHOULD OCCUR ACROSS MUCH OF THE CWA...POSSIBLY
HELPING TO AT LEAST APPLY A BAND-AID TO THE BUILDING DROUGHT
SITUATION.

GETTING INTO THE DETAILS AS MUCH AS ONE WOULD DARE TO IN THIS VERY
TRICKY PATTERN...AND STARTING WITH TUESDAY EVENING/NIGHT...ONLY
REAL CHANGE WAS TO SPLIT THE NIGHT PERIOD INTO TWO 6-HOUR BLOCKS
FOR POPS...LEAVING ROUGHLY THE EASTERN 1/3 OF THE CWA FREE OF
THUNDERSTORM MENTION IN THE EVENING...BUT THEN 20-30 PERCENT CHANCES
AREA-WIDE AFTER MIDNIGHT. IN THE MID LEVELS...QUASI-ZONAL FLOW
IS THE MAIN STORY...WITH TYPICAL...LOW AMPLITUDE...SUMMERTIME
DISTURBANCES PASSING THROUGH THE FLOW. THE CONSENSUS OF SOME...BUT
OF COURSE NOT ALL MODELS IS TO DEVELOP A FAIR AMOUNT OF AFTERNOON
THUNDERSTORMS TO THE WEST OF THE CWA DURING THE LATE
AFTERNOON...WITH SOME OF THIS ACTIVITY THEN WORKING EAST INTO AT
LEAST WESTERN PORTIONS OF THE CWA DURING THE EVENING. AS THE NIGHT
WEARS ON...EVEN EASTERN AREAS COULD SEE A FEW STORMS FIRE UP AS
THE SUBTLE MID LEVEL WAVE MOVES ACROSS AND A MODEST LOW LEVEL JET
DEVELOPS OVER THE AREA. ALTHOUGH NOT EXPECTING A WIDESPREAD SEVERE
THREAT TUESDAY NIGHT...AGREE WITH SPC DAY2 OUTLOOK IN AT LEAST
TAGGING THE FAR WESTERN COUNTIES WITH A SLIGHT RISK...MAINLY TO
ACCOUNT FOR POSSIBLE SEVERE STORMS ROLLING OUT OF WESTERN NEBRASKA
DURING THE EVENING. EVEN LATE IN THE NIGHT...SUPPOSE A FEW QUARTER
SIZE HAILERS MAINLY NORTH OF INTERSTATE 80 GIVEN THE 18Z NAM
DEPICTION OF 500-1500 J/KG MUCAPE IN THE 850-700MB LAYER...IN THE
PRESENCE OF 30+KT OF DEEP LAYER VERTICAL SHEAR.

FOR WEDNESDAY/WEDNESDAY NIGHT...SUSPECT THE MAJORITY OF THE
DAYTIME HOURS WILL BE DRY IN THE WAKE OF ANY OVERNIGHT
ACTIVITY...BUT NONETHELESS KEPT 20 POPS GOING CWA-WIDE MAINLY FOR
THE LATE AFTERNOON HOURS...IN CASE THE NEXT SUBTLE WAVE CAN GET
ANY STORMS GOING IN THE PRESENCE OF 2500+ J/KG SBCAPE PER THE 18Z
NAM. AGAIN...IF STORMS CAN FIRE...SEVERE IS A POSSIBILITY PER THE
SEE TEXT ON THE SPC DAY 3 OUTLOOK. WEDNESDAY NIGHT...EXPANDED
SLIGHT POPS TO THE ENTIRE CWA TO ACCOUNT FOR POSSIBLE ACTIVITY
WITHIN THE LOW LEVEL JET AXIS AS QUASI-ZONAL FLOW PERSISTS.
GETTING BACK TO THE DAYTIME HOURS...IT WILL BE BREEZY FROM THE
SOUTH CWA-WIDE...WITH SUSTAINED SPEEDS EASILY 15-20 MPH.

THURSDAY/THURSDAY NIGHT...EXPANDED SLIGHT POPS TO ALL AREAS DURING
THE DAY...AND NUDGED UP NIGHT POPS A BIT TO 30-40 PERCENT CHANCES.
BY THIS TIME...THE FLOW ALOFT TRANSITIONS A BIT MORE SOUTHWESTERLY
AHEAD OF A BROAD TROUGH OVER THE NORTHWEST CONUS. WITH MID LEVEL
TEMPS NOT OVERLY HIGH...AND SOME OF THE HIGHEST INSTABILITY VALUES
OF THE YEAR SO FAR ACROSS PARTS OF THE AREA THANKS TO SURFACE
DEWPOINTS SURGING UP INTO THE MID 60S...THE ENVIRONMENT WILL AGAIN
BE FAVORABLE FOR SEVERE STORMS/POSSIBLE MCS ACTIVITY ALTHOUGH DEEP
LAYER SHEAR DOES NOT APPEAR OVERLY STRONG.

FRIDAY/FRIDAY NIGHT...THE SAME OLD STORY CONTINUES WITH LOTS OF
INSTABILITY BUT WEAKER WIND SHEAR...WITH MORE OVERNIGHT MCS
ACTIVITY VERY POSSIBLE. RAISED POPS INTO 30-40 PERCENT RANGE
CWA-WIDE FRIDAY NIGHT.

SATURDAY/SATURDAY NIGHT...SLIGHT CHANCES FOR STORMS CONTINUE...BUT
DID PULL MOST KS ZONES OUT OF THUNDERSTORM MENTION DURING THE
DAYTIME HOURS PER ALLBLEND MODEL CONSENSUS.

SUNDAY/SUNDAY NIGHT...YET ANOTHER PERIOD OF 20-30 PERCENT STORM
CHANCES...AS BOTH THE ECMWF/GFS ADVERTISE A BIT MORE
ORGANIZED/AMPLIFIED MID LEVEL TROUGH CARVING OUT ACROSS THE
NORTH CENTRAL OR NORTHWEST CONUS. AGAIN THOUGH...DEEP LAYER SHEAR
APPEARS FAIRLY MARGINAL FOR A HIGH-END SEVERE THREAT. FINALLY FOR
MONDAY...KEPT CHANCE POPS INTACT AS BOTH THE ECMWF/GFS START TO
DIVERGE A BIT MORE ON THE BIG PICTURE...WITH THE ECMWF ACTUALLY
DROPPING A COLD FRONT INTO THE PLAINS...WHILE THE GFS KEEPS THE
CWA FIRMLY IN THE WARM SECTOR WITH THE MAIN MID LEVEL SHORTWAVE
AXIS STILL WELL WEST OVER THE ROCKIES.

TEMPERATURE WISE TUESDAY NIGHT THROUGH MONDAY...KEPT NEARLY ALL
PERIODS SIMILAR TO PREVIOUS FORECAST AND VERY SUMMERY...WITH HIGHS
MOST DAYS IN THE UPPER 80S-LOWER 90S AND OVERNIGHT LOWS WELL INTO
THE 60S IF NOT LOW 70S HERE OR THERE. THE BIGGEST CHANGE WAS TO
HIGHS ON WEDNESDAY...WHICH WERE RAISED A SOLID 3-5 DEGREES IN
NEBRASKA ZONES...AND 2-3 DEGREES IN KS. THESE HIGHS MAY NOT EVEN
BEEN RAISED ENOUGH...WITH LATEST 18Z NAM DEPICTING POTENTIAL FOR
MID 90S IN KS ZONES AND FURNAS COUNTY AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 11, 2:27 PM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CDT MON JUN 11 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
327 PM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY MORNING...THERE WILL BE THE POTENTIAL FOR AN ISOLATED
THUNDERSTORM OR TWO ACROSS FAR WESTERN PORTIONS OF SOUTH CENTRAL
NEBRASKA...MAINLY ALONG AND WEST OF A LINE FROM SUMNER...TO
LOOMIS...TO ALMA. SHOULD ANY THUNDERSTORMS DEVELOP...THEY ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

BETWEEN TUESDAY NIGHT AND MONDAY...THERE ARE SEVERAL CHANCES
FOR THUNDERSTORMS WITHIN THE OUTLOOK AREA. IN GENERAL...THE
EVENING  AND OVERNIGHT HOURS WILL BE MOST FAVORED FOR PERIODIC
STORMS. AS FOR SEVERE WEATHER CHANCES...THERE COULD BE A FEW
STRONG TO SEVERE STORMS ON TUESDAY EVENING AND NIGHT IN WESTERN
PORTIONS OF THE AREA...MAINLY WEST OF A LINE FROM ORD TO ALMA
NEBRASKA. BETWEEN WEDNESDAY AND MONDAY...IT IS TOO EARLY TO
DETERMINE DETAILS REGARDING A SPECIFIC SEVERE WEATHER THREAT.
HOWEVER...A FEW OCCURRENCES OF DAMAGING WIND GUSTS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL APPEAR POSSIBLE DURING THE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ADO/PFANNKUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Jewell

When
June 12, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jewell forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

The U.S. Drought Monitor revealed that conditions reached level D2 drought (severe) or worse during this period.

Drought, Mitchell

When
June 12, 12:00 AM CST to June 30, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

The U.S. Drought Monitor revealed that conditions reached level D2 drought (severe) or worse during this period.

Drought, Osborne

When
June 12, 12:00 AM CST to June 30, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

The U.S. Drought Monitor revealed that conditions reached level D2 drought (severe) or worse during this period.

Drought, Phillips

When
June 12, 12:00 AM CST to June 30, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

The U.S. Drought Monitor revealed that conditions reached level D2 drought (severe) or worse during this period.

Drought, Rooks

When
June 12, 12:00 AM CST to June 30, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

The U.S. Drought Monitor revealed that conditions reached level D2 drought (severe) or worse during this period.

Drought, Smith

When
June 12, 12:00 AM CST to June 30, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

The U.S. Drought Monitor revealed that conditions reached level D2 drought (severe) or worse during this period.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387217, 387593, 387601, 387602, 387603, 387604.